Nebraska, 2011

Hail and Damaging Winds in Nebraska, August 9, 2011

August 9, 2011 · NWS GLD · 16 events in 3 counties and zones

A series of supercell thunderstorms moved southeast during the afternoon and evening hours, resulting in significant wind and hail damage. Hail up to the size of golf balls and wind gusts over 60 mph produced damage to vehicles, crops and buildings in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$52,000
Crop damage
$10 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A series of supercell thunderstorms moved southeast during the afternoon and evening hours, resulting in significant wind and hail damage. Hail up to the size of golf balls and wind gusts over 60 mph produced damage to vehicles, crops and buildings in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 2:54 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 9, 2:54 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE AUG 9 2011

.SHORT TERM (TONIGHT-THURSDAY)...
252 PM MDT TUE AUG 9 2011

STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY BEGUN TO FORM AHEAD OF
AN UPPER LEVEL SHORT WAVE TROUGH EAST OF THE ROCKIES.  SATELLITE
IMAGES SHOW THE STORMS MOVING SOUTHEAST AROUND THE UPPER LEVEL HIGH
PRESSURE OVER THE SOUTHWEST CONUS.  CURRENT MODEL ANALYSIS SHOWS
BETTER ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP LYING OVER THE
SOUTHERN NEBRASKA PANHANDLE SOUTH TOWARD NORTHWEST KANSAS.  THE
FAVORABLE ENVIRONMENT WILL CONTINUE INTO THE EVENING HOURS.

TONIGHT MODELS HAVE SHIFTED THE MAIN FOCUS OF THE SHORT WAVE A
BIT FURTHER EAST...WITH THE BEST ENVIRONMENT JUST EAST OF THE CWA.
REGARDLESS THE SOME OF THE STRONGEST PART OF THE SHORT WAVE TROUGH
WILL BE PASSING OVER THE EASTERN CWA.  MODELS STILL SHOWING THE LOW
LEVEL JET AND 700 TO 500MB FRONTOGENESIS WILL BE THE STRONGEST OVER
THE EASTERN CWA TO JUST EAST.  MODEL QPF HAS ALSO INCREASED...BUT
THE MAJORITY OF IT THE HIGHER VALUES APPEAR TO BE JUST EAST OF THE
CWA SO ASIDE FROM ACCOUNTING FOR THE QUICKER ARRIVAL TIME...HAVE
ADJUSTED QPF VALUES DOWN A BIT OVER THE FAR EAST.  DID INCREASE
CHANCES IN THE SOUTHWESTERN CWA DURING THE EVENING AS MODELS HAVE
SHOWN STRONGER LIFTING OVER THAT AREA AS THE FRONT MOVES THROUGH.
AS THE BETTER LIFT SHIFTS TO THE EAST OVERNIGHT...LEFT IN THE SLIGHT
CHANCES FOR THE SOUTHWESTERN CWA.

WEDNESDAY THE SHORT WAVE TROUGH...ALONG WITH MOST OF THE ASSOCIATED
LIFTING...SHOULD BE MOVING OUT OF THE CWA BY MID MORNING.  AS IT
DOES CHANCES WILL DECREASE FROM EAST TO WEST.  BY MIDDAY THE EASTERN
HALF THE THE CWA MAY HAVE ISOLATED TO POSSIBLY SCATTERED
THUNDERSTORMS IN THE FAR EASTERN PART OF THE CWA.  THIS WILL DEPEND
ON HOW FAST THE UPPER LEVEL FORCING WILL EXIT...AS THERE WILL BE
LITTLE INSTABILITY TO WORK WITH.  MODELS SHOW A PV ANOMALY ALONG THE
KANSAS NEBRASKA BORDER DURING THE DAY FOLLOWING THE SHORT WAVE
TROUGH EAST.  THIS WILL ALSO HELP PRODUCE A FEW STORMS BEHIND THE
EXITING STORM SYSTEM.  OVERNIGHT SHIFTED THE CHANCES FOR RAINFALL TO
THE EVENING OVER THE SOUTHERN CWA.  MODELS SHOW SOME 700MB LIFT AND
FRONTOGENESIS AS WELL AS THE LOW LEVEL JET DEVELOPS DURING THE
EVENING FOR THOSE AREAS.

THURSDAY KEPT IN THE CHANCES FOR RAINFALL DURING THE AFTERNOON FOR
THE WESTERN CWA WHICH ENCOMPASSES THE ENTIRE AREA OVERNIGHT.  MODELS
SHOW A SHORT WAVE TROUGH DEVELOPING OVER EASTERN COLORADO DURING THE
AFTERNOON ALONG SOME SURFACE CONVERGENCE AND SOME INSTABILITY TO
WORK WITH.  THE SHORT WAVE THEN PROGRESSES EASTWARD OVERNIGHT.  WITH
A LOW LEVEL JET DEVELOPING DURING THE NIGHT AND 850 MOISTURE
AVAILABLE...CANNOT RULE OUT A SHOWER OR THUNDERSTORM DEVELOPING OVER
THE REST OF THE CWA AFTER THE SUN SETS.

.LONG TERM (FRIDAY-TUESDAY)...
252 PM MDT TUE AUG 9 2011

WESTERLY UPPER LEVEL FLOW WILL START OUT THE PERIOD AS THE UPPER
LEVEL RIDGE IS SITUATED OVER THE SOUTHWEST CONUS.  FRIDAY AN UPPER
LEVEL DISTURBANCE WILL MOVE THROUGH THE FLOW...BRINGING A COLD FRONT
WITH IT.  THE FRONT WILL QUICKLY MOVE THROUGH THE CWA DURING THE
DAY...THEN SLOW DOWN AS IT REACHES THE SOUTHEAST BORDER DURING THE
EVENING.  HAVE CHANCES FOR RAINFALL AS THE FRONT MOVES THROUGH
THE CWA.  THROUGH THE WEEKEND MINOR UPPER LEVEL DISTURBANCES MOVE
OVER THE CWA BRINGING CHANCES FOR RAINFALL WITH THEM.  SUNDAY NIGHT
INTO MONDAY THE MODELS DISAGREE WITH THE DEVELOPMENT AND TIMING OF
AN UPPER LEVEL DISTURBANCE MOVING THROUGH.  THE GEFS MEMBERS ARE
SPLIT ON WHETHER THE UPPER LEVEL FLOW WILL BE MORE IN LINE WITH THE
OPERATIONAL GFS OR ECMWF.  THE GFS HAS A STRONG SHORT WAVE TROUGH
AND A WARM FRONT MOVING THROUGH THE CWA SUNDAY NIGHT INTO MONDAY
WHILE THE ECMWF HOLDS OFF UNTIL MONDAY EVENING TO MOVE THE FRONT AND
SHORT WAVE TROUGH THROUGH.  WAS CONSERVATIVE ON CHANCES FOR SUNDAY
NIGHT THROUGH MONDAY NIGHT...EVEN THOUGH HIGHER CHANCES MAY BE
WARRANTED...DUE TO THE MODEL DISAGREEMENT.  ANOTHER UPPER LEVEL
DISTURBANCE MOVES THROUGH THE CWA TUESDAY...BRINGING THE POSSIBILITY
OF RAINFALL CHANCES WITH IT.

JTL
&&

.AVIATION...
1110 AM MDT TUE AUG 9 2011

FOR THE 18Z TAFS...THUNDERSTORMS HAVE BEGUN BUILDING SOUTHWARD AND
APPROACHING THE REGION...AND THIS TREND IS EXPECTED TO CONTINUE INTO
THE AFTERNOON AS INSTABILITY INCREASES FURTHER. A COLD FRONT WILL
ENTER THE REGION FROM THE NORTH THIS EVENING...AND CURRENTLY STORMS
ARE OCCURRING AHEAD OF THE SHORTWAVE TROUGH MOVING GENERALLY
SOUTHEASTWARD. THE PATH OF THE TROUGH WILL MAKE KMCK MORE LIKELY TO
SEE THUNDERSTORMS BEFORE KGLD THIS AFTERNOON...AND KMCK WILL
CONTINUE TO BE MORE LIKELY TO SEE ACTIVITY INTO THE EVENING. WINDS
WILL BACK AND TAKE ON MORE OF AN EASTERLY COMPONENT...THOUGH
THUNDERSTORM OUTFLOW WILL CAUSE VARIABILITY IN THE WIND FIELD.
THUNDERSTORM ACTIVITY SHOULD DECREASE LATE IN THE EVENING AND
RAINFALL WILL INCREASE...AND MODELS SUGGEST THAT RAINFALL SHOULD BE
HEAVIER AT KMCK THAN KGLD. HAVE BROUGHT IN IFR CONDITIONS AT KMCK
SOONER THAN AT KGLD...AND SOUNDINGS SUGGEST THAT THE IFR CEILINGS
SHOULD CONTINUE INTO THE LATE MORNING.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 10:34 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT TUE AUG 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT TUE AUG 9 2011 /1134 AM CDT TUE AUG 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE
WITH ANY STORM THAT FORMS. A FEW TORNADOES ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS MAINLY EAST OF A YUMA TO SHARON
SPRINGS LINE. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS
WITH THE THREAT INCREASING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
WEEKEND. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE
PERIOD...WITH THE BEST CHANCES ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT (2 PM CDT).

CJS/JRM

In the hours before

Special weather statement, Aug 9, 2:29 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT TUE AUG 9 2011

NEZ080-081-092130-
HITCHCOCK-RED WILLOW-
329 PM CDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 228 PM MDT/328 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF HAYES CENTER...
OR 25 MILES NORTH OF PALISADE...MOVING SOUTHEAST AT 35 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHEASTERN HITCHCOCK AND NORTHWESTERN RED WILLOW
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 4020 10040 4005 10079 4035 10096 4036 10054
TIME...MOT...LOC 2030Z 329DEG 32KT 4069 10100

THEDE

The radar

The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
August 9, 3:23 PM CST
Where
Hitchcock County, 2.14 mi NNW of Culbertson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -100.840

Spotter estimated gusts to be 60 MPH.

Hail, Red Willow

When
August 9, 3:30 PM CST
Where
Red Willow County, 9.3 mi NNE of Perry
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.340, -100.640

Hail reported on Highway 83 just south of the Red Willow/Frontier county line.

Thunderstorm Wind, Red Willow

When
August 9, 3:30 PM CST
Where
Red Willow County, Indianola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -100.420

Emergency Manager estimated the gusts to be 60 MPH.

Hail, Red Willow

When
August 9, 3:40 PM CST to 3:50 PM CST
Where
Red Willow County, Mc Cook
Measured
1.75 in hail
Injuries
3 direct, 0 indirect
Property damage
$1,000
Crop damage
$10 million
Reported by
Emergency Manager
Coordinates
40.200, -100.620

Hail sizes from one inch to 1.75 inches in diameter were reported. One person was injured at Wal-Mart while trying to move out of the way of broken glass falling from a skylight. A woman was injured when a hail stone struck her thumb, breaking it. Another woman had glass blown in her face and eyes when a hail stone broke a window in front of her. Preliminary estimates have 10,000 acres of crops suffering 75 percent damage or more as reported in the Gazette.

Thunderstorm Wind, Red Willow

When
August 9, 3:48 PM CST
Where
Red Willow County, Mc Cook
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

Hail, Red Willow

When
August 9, 4:01 PM CST
Where
Red Willow County, 3.79 mi WNW of Danbury
Measured
1.5 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.080, -100.460

Spotter reported windows broken.

Thunderstorm Wind, Red Willow

When
August 9, 4:01 PM CST
Where
Red Willow County, 12 mi SE of Mc Cook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.077, -100.459

Spotter estimated gusts to be atleast 60 MPH.

Hail, Red Willow

When
August 9, 4:05 PM CST
Where
Red Willow County, 0.69 mi S of Danbury
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -100.400

Also had 1.75 inch hail occurring at the same time.

Hail, Red Willow

When
August 9, 4:24 PM CST
Where
Red Willow County, 1.38 mi N of Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.220, -100.620

Relayed from the SHAVE project.

Hail, Dundy

When
August 9, 3:45 PM MST
Where
Dundy County, 13.91 mi N of Max
Measured
1.75 in hail
Reported by
Public
Coordinates
40.320, -101.430

Hail, Hitchcock

When
August 9, 5:14 PM CST
Where
Hitchcock County, Stratton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -101.230

Hail, Hitchcock

When
August 9, 7:01 PM CST
Where
Hitchcock County, 8 mi NNW of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.257, -101.288

Hail, Hitchcock

When
August 9, 7:02 PM CST
Where
Hitchcock County, 2.72 mi WSW of Palisade Rich Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.290, -101.270

Thunderstorm Wind, Hitchcock

When
August 9, 7:02 PM CST
Where
Hitchcock County, 9 mi WSW of Palisade
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.300, -101.258

Estimated gusts of 60 to 70 MPH.

Hail, Hitchcock

When
August 9, 7:25 PM CST to 7:35 PM CST
Where
Hitchcock County, 0.87 mi SE of Trenton
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.170, -101.010

Hail dented cars and broke siding on the house.

Hail, Hitchcock

When
August 9, 7:40 PM CST
Where
Hitchcock County, 7.65 mi SE of Trenton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.100, -100.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333981, 333952, 333982, 333953, 334015, 333961, 334025, 333963, 333964, 333966, 333967, 333970, 333975, 334022, 333977, 333979.